Canagliflozin (Invokana) and Triglycerides


Eleanor Kellon, VMD
 
Edited

The increased triglyceride levels seen in some horses on canagliflozin appears to be unique to this species. It also behaves differently from other hypertriglyceridemia/hyperlipidemia states in ponies and minis in that, except for some reports of weight loss, the condition is asymptomatic. In horses followed to date, triglyceride levels drop rapidly with discontinuation of the canagliflozin.

 

It appears the triglyceride release is a physiological response to an energy crisis caused by the loss of glucose in the urine. Glycogenolysis and gluconeogenesis are able to keep blood glucose levels normal but there is insufficient supply for the cells. The result is mobilization of triglycerides, such as also occurs with starvation or prolonged exercise.

 

Triglyceride levels and any elevated liver enzymes improve rapidly and dramatically within a week. At the same time, insulin begins to rise and hoof pain may return.

 

The search is on for a better way to utilize this drug. Trying a lower dose is one possibility. Another option is to check urinary glucose levels daily after a single dose to see how long the effects last. Daily dosing may not be necessary. Dietary adjustment could also be useful – specifically adding generous beet pulp. Beet pulp fermentation generates large amounts of acetate which can replace glucose in energy generation. Allow free choice safe hay unless the horse needs to lose weight. I do not recommend starting formal exercise when on this medication.

 

--
Eleanor in PA

www.drkellon.com 
EC Owner 2001

Join main@ECIR.groups.io to automatically receive all group messages.